NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How should dentures be cleaned to avoid breaking them?

  1. ABy soaking them in very hot water to sterilise them
  2. BWith an abrasive cleaning powder to remove stains
  3. COver an empty, hard sink so they can be seen clearly
  4. DOver a sink lined with a towel or partly filled with water
2.Nursing fundamentalsHard

A nurse has a needlestick injury from a used needle. What is the correct first action?

  1. ASuck the wound to remove the blood
  2. BLet it bleed freely, wash with soap and running water, then report it urgently
  3. CScrub the area hard with a brush and alcohol, then report it at the end of the shift
  4. DFinish the shift and report it the next day
3.Infection control & patient safetyMedium

How should a newborn be moved through hospital corridors?

  1. ACarried in the nurse’s arms for comfort
  2. BIn a bassinet, not carried in the arms
  3. COn the mother’s lap in a wheelchair, without staff
  4. DIn the arms of any visitor who offers to help
4.Infection control & patient safetyHard

A patient’s white cell differential shows a raised eosinophil count. Which cause is most consistent with this finding?

  1. AAn allergic reaction or a parasitic infection
  2. BAn acute bacterial infection
  3. CBone marrow suppression from chemotherapy
  4. DA viral infection such as a cold
5.Prioritization & delegationMedium

During START triage, a non-walking adult breathes 22 times a minute, has a radial pulse and follows simple commands, but has an obvious leg fracture. Which category is the victim given?

  1. ARed (immediate)
  2. BBlack (expectant)
  3. CGreen (minor)
  4. DYellow (delayed)
6.Prioritization & delegationHard

Which patient’s finding is the most urgent?

  1. AA patient on warfarin with an INR of 2.5 who is due for the usual evening dose
  2. BA patient on a heparin infusion who has new confusion and a severe headache
  3. CA patient whose platelet count result is pending
  4. DA patient after knee surgery with a small bruise at an injection site
7.Clinical nursingMedium

A patient's low potassium does not improve despite potassium replacement. Which other electrolyte should be checked?

  1. AMagnesium
  2. BPhosphate
  3. CChloride
  4. DSodium
8.Clinical nursingHard

A patient on IV vancomycin develops flushing and an itchy red rash on the face and neck during a fast infusion. What is the most likely cause and response?

  1. ASunburn; apply cream and continue
  2. BLiver failure; stop all medicines permanently
  3. CInfusion-related reaction; stop or slow the infusion and inform the prescriber
  4. DNormal response; increase the infusion rate
9.Lab values & electrolytesMedium

In countries that screen all pregnant women (such as the US), a vaginal-rectal swab is taken at about 36–37 weeks. Which organism is it screening for?

  1. ACandida albicans
  2. BGroup B Streptococcus
  3. CStaphylococcus aureus
  4. DHepatitis B virus
10.Lab values & electrolytesHard

A patient with severe hypertriglyceridemia has a measured sodium of 128 mEq/L, but a measured serum osmolality is normal, and the patient has no symptoms. What is the most likely explanation?

  1. APseudohyponatremia, an artifact caused by very high lipids
  2. BHyponatremia caused by severe hyperglycemia in diabetes
  3. CTrue hyponatremia from SIADH that needs fluid restriction
  4. DHyponatremia caused by drinking far too much water
11.PharmacologyMedium

Besides lithium levels, which blood tests are monitored in long-term lithium treatment?

  1. ATroponin and CK-MB
  2. BLiver enzymes, serum amylase and lipase
  3. CINR and fibrinogen
  4. DKidney function and thyroid function
12.PharmacologyHard

How does levonorgestrel emergency contraception mainly work?

  1. AIt ends an established pregnancy
  2. BIt causes an immediate period
  3. CIt delays or prevents ovulation
  4. DIt kills sperm in the vagina
13.Med-surg: cardiovascular & respiratoryMedium

A patient on ramipril is to start sacubitril/valsartan for heart failure. What is the key safety point?

  1. AThe ACE inhibitor must be stopped first, with a gap before starting
  2. BSacubitril/valsartan is safe to start on the same morning
  3. CThe ACE inhibitor dose should be doubled during the change
  4. DBoth drugs should be taken together each day for the best effect
14.Med-surg: cardiovascular & respiratoryHard

A patient's blood gas shows pH 7.26, PaCO₂ 9.0 kPa (68 mmHg) and bicarbonate 25 mmol/L. What does this show?

  1. AMetabolic acidosis with compensation
  2. BAcute respiratory acidosis
  3. CMetabolic alkalosis
  4. DRespiratory alkalosis
15.Med-surg: neuro, endocrine & renalMedium

How does bladder training help urge incontinence?

  1. AThe patient drinks as little as possible
  2. BThe time between voids is slowly increased
  3. CThe patient goes to the toilet every 15 minutes
  4. DA catheter is used every night
16.Med-surg: neuro, endocrine & renalHard

Two days after an ileal conduit was formed, the stoma is dark purple and dry. What should the nurse do?

  1. ARecord it as normal for a new stoma
  2. BChange the bag and check again next week
  3. CReport it urgently, because the stoma may be ischaemic
  4. DApply a warm compress to improve the colour of the stoma
17.Med-surg: GI, perioperative & oncologyMedium

Which electrolyte problem can occur in severe acute pancreatitis?

  1. AHypercalcaemia
  2. BHypocalcaemia
  3. CHyperkalaemia
  4. DHypernatraemia
18.Med-surg: GI, perioperative & oncologyHard

On day 5 after hip surgery, a patient suddenly becomes breathless, with sharp chest pain on breathing in, a pulse of 120/min and SpO₂ 89%. What should the nurse suspect and do first?

  1. ASimple atelectasis; encourage walking around the ward
  2. BPulmonary embolism; sit up, give oxygen and call for urgent help
  3. CAnxiety; give reassurance and repeat the observations in an hour's time
  4. DWound infection; take a wound swab and wait for results
19.Maternity & obstetric nursingMedium

A woman at 39 weeks with a healthy pregnancy asks about walking in early labour. What is the best advice?

  1. AUpright positions always make labour slower
  2. BShe must stay in bed on her back for the whole labour
  3. CWalking will cause the cord to prolapse
  4. DWalking and upright positions can help progress
20.Maternity & obstetric nursingHard

A woman has hyperthyroidism in pregnancy. Which finding in the fetus should be monitored?

  1. AA fetal heart rate below 100 bpm
  2. BFetal tachycardia and poor growth
  3. CFetal polycythaemia only
  4. DFetal macrosomia
21.Pediatric nursingMedium

Which finding suggests developmental dysplasia of the hip in an infant?

  1. ABowed legs in a toddler
  2. BEqual leg length, symmetrical skin folds and full, easy abduction of both hips
  3. CA barking cough
  4. DAsymmetric skin folds of the thighs or buttocks and limited hip abduction
22.Pediatric nursingHard

A 10-year-old has vomiting, abdominal pain, deep rapid breathing and a fruity smell on the breath. His blood glucose is very high. What is the most likely diagnosis?

  1. ADiabetic ketoacidosis
  2. BAcute asthma attack with hyperventilation
  3. CAppendicitis
  4. DGastroenteritis
23.Mental health nursingMedium

What should a patient on clozapine be taught to report immediately?

  1. AFever, sore throat or other signs of infection
  2. BA wish to eat more
  3. CMild drowsiness after the evening dose
  4. DIncreased saliva at night
24.Mental health nursingHard

The parent of a 16-year-old taking a stimulant for ADHD says her son's friends keep asking him for his tablets. What should the nurse teach?

  1. AStop the medicine so that there is no risk of sharing
  2. BGive the friends a smaller dose if they ask, so that they do not have side effects
  3. CSharing is fine as long as the friends are the same age
  4. DStore it securely and never share it, because stimulants are controlled drugs
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C105.7 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 105.7 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

105.7 °F
T = °C
26.Nursing math & unit conversionsHard
1½ tsp · 2/day · 5 d? × 50 mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1½ tsp of an oral suspension every 12 hours for 5 days. The suspension comes in 50 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?

1½ tspevery 12 hours5 days50 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
18 kg20 mg/kg/day4× per dayD = ? mg

A patient weighs 18 kg. The prescribed dose is 20 mg/kg per day, given in 4 equal doses. How many milligrams D are given per dose?

18 kg20 mg/kg/day4× per day
D = mg
28.Dosage calculationsHard
40k units1000 mL? mL/h1250 units/h

An infusion contains 40000 units of a drug in 1000 mL. The prescription is 1250 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/1000 mL1250 units/h
R = mL/h
29.IV infusion ratesMedium
360 mLleft? mL/h4 h left

500 mL was ordered over 6 hours. After 2 hours you find that 360 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 6 hafter 2 h: 360 mL
R = mL/h
30.IV infusion ratesHard
50 mg500 mL20 mL/h? mcg/min

An infusion of 50 mg in 500 mL runs at 20 mL/h. How many micrograms per minute D does the patient receive?

50 mg/500 mL20 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk200 mLjelly100 mLice chips120 mLIV infusion100 mL/h × 12 hIV antibiotic1 × 50 mLurine400 mLurine225 mLurine325 mLurine400 mLwound drain30 mLvomit100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

milk: 200 mLjelly: 100 mLice chips: 120 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 1 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL120 mL/hstart 11:3016:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 11:30 and runs by pump at 120 mL/h. How many mL V are left in the bag at 16:00?

1000 mL120 mL/h11:30 → 16:00
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: bedfast; mobility: very limited; nutrition: very poor; friction and shear: problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: D · Over a sink lined with a towel or partly filled with water

Why this is the answer

Cleaning over a padded or water-filled sink cushions a fall. Hot water can warp dentures, and abrasives scratch them; they are stored in a labelled denture pot.

Answer

D · Over a sink lined with a towel or partly filled with water
2.Nursing fundamentals

Answer: B · Let it bleed freely, wash with soap and running water, then report it urgently

Why this is the answer

First aid is to let the wound bleed freely without squeezing, wash it with soap and running water and cover it, without scrubbing or sucking. Reporting straight away allows a risk assessment and, if needed, post-exposure prophylaxis.

Answer

B · Let it bleed freely, wash with soap and running water, then report it urgently
3.Infection control & patient safety

Answer: B · In a bassinet, not carried in the arms

Why this is the answer

Infants are moved in a bassinet through corridors. This prevents drops and makes abduction easier to spot, because carrying a baby in the arms in a hallway is unusual.

Answer

B · In a bassinet, not carried in the arms
4.Infection control & patient safety

Answer: A · An allergic reaction or a parasitic infection

Why this is the answer

Eosinophils rise in allergic conditions such as asthma and drug reactions and in parasitic infections. Acute bacterial infection mainly raises neutrophils, and viral infection often raises lymphocytes.

Answer

A · An allergic reaction or a parasitic infection
5.Prioritization & delegation

Answer: D · Yellow (delayed)

Why this is the answer

A victim who cannot walk but passes the breathing, perfusion and mental status checks is delayed (yellow). A serious injury alone does not make a victim immediate.

Answer

D · Yellow (delayed)
6.Prioritization & delegation

Answer: B · A patient on a heparin infusion who has new confusion and a severe headache

Why this is the answer

New confusion and a severe headache in an anticoagulated patient may mean an intracranial bleed. An INR of 2.5 is within the common therapeutic range of 2 to 3, and a small injection-site bruise is common.

Answer

B · A patient on a heparin infusion who has new confusion and a severe headache
7.Clinical nursing

Answer: A · Magnesium

Why this is the answer

Hypomagnesaemia increases renal potassium loss and makes hypokalaemia hard to correct. Magnesium must be replaced as well.

Answer

A · Magnesium
8.Clinical nursing

Answer: C · Infusion-related reaction; stop or slow the infusion and inform the prescriber

Why this is the answer

Rapid vancomycin infusion can release histamine and cause flushing and rash ("vancomycin infusion reaction"). Slowing the rate usually prevents it, but anaphylaxis must be excluded.

Answer

C · Infusion-related reaction; stop or slow the infusion and inform the prescriber
9.Lab values & electrolytes

Answer: B · Group B Streptococcus

Why this is the answer

Group B streptococci can colonize the vagina and rectum and can cause severe infection in newborns. Women who test positive receive IV antibiotics during labor to reduce transmission to the baby. The UK does not screen all women routinely; it uses a risk-based approach instead.Checked against: Group B streptococcal septicemia of the newborn · MedlinePlus (NIH) (2024)

Answer

B · Group B Streptococcus
10.Lab values & electrolytes

Answer: A · Pseudohyponatremia, an artifact caused by very high lipids

Why this is the answer

Very high lipids or proteins take up part of the plasma volume, so some laboratory methods report a falsely low sodium. The osmolality and the sodium measured by direct methods are normal. Treating this "hyponatremia" would be harmful.

Answer

A · Pseudohyponatremia, an artifact caused by very high lipids
11.Pharmacology

Answer: D · Kidney function and thyroid function

Why this is the answer

Lithium can impair kidney function and cause hypothyroidism. Kidney function, thyroid function and calcium are checked regularly, along with lithium levels.

Answer

D · Kidney function and thyroid function
12.Pharmacology

Answer: C · It delays or prevents ovulation

Why this is the answer

Levonorgestrel emergency contraception mainly prevents or delays ovulation and does not disrupt an implanted pregnancy. Its effectiveness falls the longer it is delayed after unprotected sex.

Answer

C · It delays or prevents ovulation
13.Med-surg: cardiovascular & respiratory

Answer: A · The ACE inhibitor must be stopped first, with a gap before starting

Why this is the answer

Combining an ACE inhibitor with sacubitril/valsartan greatly increases the risk of angioedema. The ACE inhibitor is stopped and a washout period (usually 36 hours) is observed before starting. Blood pressure, potassium and renal function are monitored.

Answer

A · The ACE inhibitor must be stopped first, with a gap before starting
14.Med-surg: cardiovascular & respiratory

Answer: B · Acute respiratory acidosis

Why this is the answer

A low pH with raised PaCO₂ is respiratory acidosis. A normal bicarbonate (about 22–26 mmol/L) shows the kidneys have not yet compensated, so the problem is acute, as in opioid toxicity, exhaustion or an acute COPD exacerbation. Treatment targets ventilation.

Answer

B · Acute respiratory acidosis
15.Med-surg: neuro, endocrine & renal

Answer: B · The time between voids is slowly increased

Why this is the answer

In bladder training, the patient follows a schedule and gradually lengthens the time between voids while using urge-suppression techniques. Over weeks, bladder capacity and control improve. Very low fluid intake makes urine concentrated and irritating.

Answer

B · The time between voids is slowly increased
16.Med-surg: neuro, endocrine & renal

Answer: C · Report it urgently, because the stoma may be ischaemic

Why this is the answer

A dusky, purple or black stoma suggests poor blood supply and possible necrosis. It needs urgent surgical review. A healthy stoma is moist and pink to red, and some swelling is normal at first.

Answer

C · Report it urgently, because the stoma may be ischaemic
17.Med-surg: GI, perioperative & oncology

Answer: B · Hypocalcaemia

Why this is the answer

Fat necrosis releases fatty acids that bind calcium (saponification), lowering serum calcium. Hypocalcaemia is a marker of severity and can cause tetany and arrhythmias. Hypercalcaemia, on the other hand, can be a cause of pancreatitis.

Answer

B · Hypocalcaemia
18.Med-surg: GI, perioperative & oncology

Answer: B · Pulmonary embolism; sit up, give oxygen and call for urgent help

Why this is the answer

Sudden pleuritic chest pain, breathlessness, tachycardia and hypoxia after surgery strongly suggest PE. The nurse supports breathing with oxygen, escalates urgently and prepares for investigations and anticoagulation.

Answer

B · Pulmonary embolism; sit up, give oxygen and call for urgent help
19.Maternity & obstetric nursing

Answer: D · Walking and upright positions can help progress

Why this is the answer

Upright positions and mobility in the first stage can shorten labour and reduce the need for epidurals. She can choose positions that feel comfortable.

Answer

D · Walking and upright positions can help progress
20.Maternity & obstetric nursing

Answer: B · Fetal tachycardia and poor growth

Why this is the answer

In Graves' disease, maternal antibodies can cross the placenta and cause fetal hyperthyroidism, with tachycardia, goitre and growth restriction. Antithyroid drugs also cross the placenta, so the fetus is monitored.

Answer

B · Fetal tachycardia and poor growth
21.Pediatric nursing

Answer: D · Asymmetric skin folds of the thighs or buttocks and limited hip abduction

Why this is the answer

Signs include asymmetric skin folds, limited abduction, an apparently shorter leg and positive Ortolani or Barlow tests. Treatment in infancy often uses a Pavlik harness.

Answer

D · Asymmetric skin folds of the thighs or buttocks and limited hip abduction
22.Pediatric nursing

Answer: A · Diabetic ketoacidosis

Why this is the answer

Without insulin the body burns fat, producing ketones that cause metabolic acidosis. Deep, rapid (Kussmaul) breathing, a fruity breath smell, vomiting and abdominal pain with high glucose point to DKA, an emergency.

Answer

A · Diabetic ketoacidosis
23.Mental health nursing

Answer: A · Fever, sore throat or other signs of infection

Why this is the answer

Fever, sore throat or flu-like symptoms may be the first signs of agranulocytosis and need an urgent blood count. Sedation and hypersalivation are common side effects.

Answer

A · Fever, sore throat or other signs of infection
24.Mental health nursing

Answer: D · Store it securely and never share it, because stimulants are controlled drugs

Why this is the answer

Stimulants can be diverted and misused for studying or recreation. They are controlled drugs, so secure storage, monitoring the number of tablets and not sharing them are important.

Answer

D · Store it securely and never share it, because stimulants are controlled drugs
25.Nursing math & unit conversions

Answer: T = 40.9 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

105.7 − 32 = 73.7

Multiply by 5/9

T = 73.7·5/9 = 40.94 ≈ 40.9 °C

Answer

T = 40.9 °C
26.Nursing math & unit conversions

Answer: N = 2

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

7.5 mL × 2 × 5 = 75 mL

Bottles

75/50 = 1.5 → N = 2

Answer

N = 2
27.Dosage calculations

Answer: D = 90 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

20·18 = 360 mg

Per dose

D = 360/4 = 90 mg

Answer

D = 90 mg
28.Dosage calculations

Answer: R = 31.25 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/1000 = 40 units/mL

Pump rate

R = 1250/40 = 31.25 mL/h

Answer

R = 31.25 mL/h
29.IV infusion rates

Answer: R = 90 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/6 = 83.33 mL/h

New rate

R = 360/4 = 90 mL/h

Answer

R = 90 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: D = 33.33 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

50000 mcg/500 mL = 100 mcg/mL

Dose per hour

20·100 = 2000 mcg/h

Dose per minute

D = 2000/60 = 33.33 mcg/min

Answer

D = 33.33 mcg/min
31.IV fluids & fluid balance

Answer: I = 1610 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 100 = 300 mL
ice chips: 120/2 = 60 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 1·50 = 50 mL
I = 1610 mL

Answer

I = 1610 mL
32.IV fluids & fluid balance

Answer: V = 460 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

11:30 → 16:00 = 4.5 h

Volume infused

120·4.5 = 540 mL

Volume left

V = 1000 − 540 = 460 mL

Answer

V = 460 mL
33.Clinical assessment scores

Answer: B = 8

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: very moist → 2
activity: bedfast → 1
mobility: very limited → 2
nutrition: very poor → 1
friction and shear: problem → 1

Add

Braden total = 1 + 2 + 1 + 2 + 1 + 1 = 8

Answer

B = 8
34.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions